- advertisement -

Ketones 4.6, stomach bug for 2 days, ER or no?

Discussion in 'Parents of Children with Type 1' started by azdrews, Mar 25, 2014.

  1. azdrews

    azdrews Approved members

    Joined:
    Sep 16, 2010
    Messages:
    200
    Just looking for some advice while I wait to see if our situation improves...

    Adam is 7 and started throwing up on Sunday night - pretty much for 2 hours straight. He felt terrible, slept all day and for the past 2 days, his BG has been between 90-120, no food/carbs, just fluids. He's been on a steady round of Zofran every 4 to 6 hours since we had some on hand. Pod change last night, all seems well.

    Well, today, he seems to be feeling ok, but then his BG shoots up to 450 after a few popcicles (that we dosed for) and he's suddenly feeling awful again, throwing up, and ketones are at 4.8.

    I call his endo who says that he isn't concerned with the high ketones, necessarily, and to see how he does with fluids and more Zofran.

    Thoughts? I don't know what true DKA looks like, and while I am worried about the ketones, I would love to keep him home if possible. He's drinking bits of water without throwing up, but despite about 4 units of insulin and a 95% basal increase over the last 2 hours, his BG hasn't budged much below 390. He's also now running a small fever.
     
    Last edited: Mar 25, 2014
  2. Megnyc

    Megnyc Approved members

    Joined:
    Nov 8, 2012
    Messages:
    1,373
    Was the correction given via the pod or injection? With ketones over 4, I would be correcting with a syringe.
     
  3. azdrews

    azdrews Approved members

    Joined:
    Sep 16, 2010
    Messages:
    200
    We put a fresh pod on a few hours ago in case the other one wasn't working and I did use the pod...I should have used a syringe. So, he had a new pod last night (seemingly working fine, since his BG was between 70 and 168 most of today) and then when we saw the 454, we changed it again.
     
  4. Megnyc

    Megnyc Approved members

    Joined:
    Nov 8, 2012
    Messages:
    1,373
    Honestly, I'm really not one to say to go to the ER but it may be the best option in this case. Those ketones are really high and the vomiting is concerning. Sorry I don't have any better advice. I'm hoping someone else will chime in here.
     
  5. kiwikid

    kiwikid Approved members

    Joined:
    Dec 29, 2005
    Messages:
    3,011
    I would be worried about an Endo who didn't worry about ketones that high :( .
     
  6. Sarah Maddie's Mom

    Sarah Maddie's Mom Approved members

    Joined:
    Sep 23, 2007
    Messages:
    12,521
    Look at the whole kid - is he looking dehydrated? what is his mood? is he lethargic? What does the whole picture look like?

    If the vomiting has stopped, and he's taking fluids - gateraide would be helpful now - and you can stay up and keep an eye on bgs and he seems "hearty" (for lack of a better word) then I'd focus on getting the bg down - even if you have to do an injection and revisit the ER option in a few hours.

    It's hard when these questions come up at night. Just try to look at the whole kid and see if you can take it from there. And remember that if he hasn't been eating that he will have "starvation" ketones and that might be at play and part of the endo's assessment
     
  7. azdrews

    azdrews Approved members

    Joined:
    Sep 16, 2010
    Messages:
    200
    Great advice, thank you. He has perked up a bit since he got another dose of Zofran in him. Endo said to watch for shallow breathing, and if he's able to keep fluids down with the Zofran, keep him at home for awhile. It's just such a roller coaster and it's night...and a husband out of town, so that makes things even more complicated! :) Diabetes blows.
     
  8. mmgirls

    mmgirls Approved members

    Joined:
    Nov 28, 2008
    Messages:
    6,030
    How long has he been running ketones? Was he running ketones with the normal bg's?

    I would be concerned of dehydration from little liquids compounded by ketone production and the use of Zofran for a prolonged time. I think it is troublesome because he is vomiting again.

    Have you been to the Dr. Has someone looked him over? Listen to his tummy? Feel his tummy?

    Once my dd had a tummy bug started the Zofran on and off for a few day, ketones waxing and waining, and a week later she was vomiting again. Apparently she had been dehydrated enough to cause her bowel to become compacted and so backed up that once she really started to eat the food had nowhere to go.
     
  9. rgcainmd

    rgcainmd Approved members

    Joined:
    Feb 6, 2014
    Messages:
    1,379
    Quite honestly, I'd go to the ER. (Better safe than sorry!). Reasons: Zofran (Ondansetron) or any of the other -trons are the best anti-emetics available IMO; if your son is only able to keep small amounts of fluid down, he may need IV hydration. If he's just starting to become febrile, this would be a significant concern. And as several parents have already mentioned, I'd definitely be concerned about the high ketones. High ketones + high BGs + fever = dehydration until proven otherwise in my book. Some IV hydration could definitely turn things around and put him on the mend. Keep us posted.
     
  10. azdrews

    azdrews Approved members

    Joined:
    Sep 16, 2010
    Messages:
    200
    That is a good point to think about too. Ketones were 0.9 or so each time I checked before today. I didn't check at all today until I got the 4.8 this evening, so I'm not sure how long they had been that high today. This type of sickness is just not the norm for him - usually he bounces back really quickly, so I'm just not sure what to do. and no, he hasn't been to the doctor. We assumed food poisoning at first, because we had eaten out Sunday night and the vomiting came on a few hours after that, and very violently. (ugh) But now I'm thinking virus...
     
  11. Sarah Maddie's Mom

    Sarah Maddie's Mom Approved members

    Joined:
    Sep 23, 2007
    Messages:
    12,521
    I'd bet that you would pick up on his being really sick long before shallow breathing became an issue :)

    Honestly, to me it sounds like starvation ketones. Watch him and try to check every three hours but if he's looking like a normal "sick kid" and taking fluids and you are in contact with your endo then, were it my kid, I'd wait a while before going in. But it does sound like he's on the mend... hope your next blood ketone check is down a bit

    All that said, if you are feeling any nagging concern that he's getting dehydrated, not able to get bgs down or continuing to vomit then I'd head to the ER. No fun but sometimes...

    Best of luck tonight!
     
    Last edited: Mar 26, 2014
  12. azdrews

    azdrews Approved members

    Joined:
    Sep 16, 2010
    Messages:
    200
    Ugh, he's not throwing up, but his BG was just 27 (!!!) and still at 4.7 ketones. I may just have to cry "uncle" and go get this figured out.
     
  13. Sarah Maddie's Mom

    Sarah Maddie's Mom Approved members

    Joined:
    Sep 23, 2007
    Messages:
    12,521
    With ketones still that high and bg that low you need get help, now.

    So sorry. :blue:
     
  14. Mish

    Mish Approved members

    Joined:
    Aug 20, 2009
    Messages:
    1,393
    Don't think of it as crying uncle, you're not giving up. You're doing what's appropriate. Anyway, hope you're already on the way to the ER to get things sorted out.
     
  15. Beach bum

    Beach bum Approved members

    Joined:
    Nov 17, 2005
    Messages:
    11,315
    Sometimes we have to borrow tools from another persons tool box. You're not crying uncle.

    I'd be going to the ER for IV fluids to flush out ketones. Hope things get better quickly. We are battling a stomach bug too, same thing, low bgs and high ketones.
     
  16. mmgirls

    mmgirls Approved members

    Joined:
    Nov 28, 2008
    Messages:
    6,030
    I find low BG and high ketones the hardest thing to handle and have gone to the ER for glucose containing fluids and to check blood levels to make sure we could return home safely, but mine was way younger then.
     
  17. andiej

    andiej Approved members

    Joined:
    Dec 30, 2013
    Messages:
    193
    I have nothing helpful to add but I hope you get sorted out soon, let us know how you get on. Good luck.
     
  18. mmgirls

    mmgirls Approved members

    Joined:
    Nov 28, 2008
    Messages:
    6,030
    Did you use a mini glucagon? was it useful? I wonder if after a few days of not eating whether there is enough stores of glucose for it to be effective?
     
  19. rgcainmd

    rgcainmd Approved members

    Joined:
    Feb 6, 2014
    Messages:
    1,379
    Excellent point! I'll bet some IV hydration with fluid somewhere in the range of D20W to D50W will put him on the path to a speedy recovery. The best of luck to you and your DS, and let us know what happened after you catch your breath and get a moment!
     
  20. azdrews

    azdrews Approved members

    Joined:
    Sep 16, 2010
    Messages:
    200
    Thanks everyone! We are here in the ER....waiting to see if the fluids help a bit. He's feeling pretty bad, but his bloodwork is good, so that's positive. :) Hopefully he can keep some Powerade down so that he doesn't have to be admitted. He was SO dehydrated...I'm sure that the IV fluids will help him get back on the road to recovery.
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice